Maine, 2019

Hail and Damaging Winds in Maine, July 21, 2019

July 21, 2019 · NWS CAR · 12 events in 3 counties and zones

A nocturnal thunderstorm complex developed west of the region during the early morning hours of the 21st. The complex then intensified to severe levels while tracking from the Central Highlands to eastern portions of Interior Downeast Maine through the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A nocturnal thunderstorm complex developed west of the region during the early morning hours of the 21st. The complex then intensified to severe levels while tracking from the Central Highlands to eastern portions of Interior Downeast Maine through the morning. The complex produced large hail and damaging winds along its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 21, 4:51 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 21, 4:51 AM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
551 AM EDT Sun Jul 21 2019

.SYNOPSIS...
A cold front will cross the area today and stall across the
Gulf of Maine Monday. Low pressure will move along the front
Tuesday into Wednesday. High pressure will build across the
region Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
545am Update... Update mainly to refine/narrow down area of
highest thunderstorm potential as the event gets closer and add
mention of small hail. As of 545am, area of thunderstorms has
developed over the Eastern Townships and is poised to move into
Northern Somerset by 7am.

Previous Discussion...
Main concern in the near term is potential for strong to severe
storms this morning, mainly over central portions of the
forecast area.

Subtle shortwave trough approaching from the west is in the
Montreal region as of 3 AM. Meanwhile, weak surface cold front
has moved into Southern Aroostook and is stalling out for now.
Expect the shortwave trough to approach from the west early this
morning and ride east along the pre-existing frontal boundary
through central parts of the forecast area this morning,
sparking the threat for strong to severe convection. Convection
allowing models have been remarkably consistent in storms
developing and intensifying/developing into an MCS as they move
from the Eastern Townships into the Central Highlands and
Moosehead Lake region toward daybreak. As the sun comes out with
just a bit more daytime heating, expect the storms to hold
together or perhaps intensify a bit as they move east toward the
Millinocket to Danforth region. Locally strong gusty winds are
a threat with these storms, as is locally heavy rainfall with
some spots potentially getting over two inches of rain over a
few hours. In collaboration with SPC, forecast area has been
placed under a marginal risk. Not expected anything widespread,
but locally severe storms are possible.

Storms move into New Brunswick in the afternoon with only scattered
showers and isolated non-severe storms remaining as a cooler
airmass moves in from the northwest.

Cooler and drier tonight as high pressure begins to build in
from the northwest, with any remaining showers dissipating
after dark.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Dry weather is expected most of Monday as the cold front stalls
out to the south of the Gulf of Maine. High temperatures on
Monday will be near seasonal levels. The air will be noticeably
drier with more comfortable dew points than this past weekend.
As we go into Monday night and Tuesday, an area of low pressure
is expected to track northeast along the stalled frontal
boundary to our south. This system is expected to bring the
chance of rain to portions of the area later Monday night into
Tuesday. There are differences among the operational model
guidance. The GFS and Canadian models take the low through the
Gulf of Maine and keep the bulk of the measurable rainfall
across downeast Maine. The latest EC tracks the low a bit closer
to the coast and is much more aggressive in bringing
measurable rainfall all the way north to the crown of Maine.
Decided to lean closer to the GFS/Canadian solutions as EC looks
like it is overdoing QPF. As such, have mentioned likely pops
for downeast areas Monday night into early Tuesday, with chance
pops as far north as southeast Aroostook county. In any event,
the system should pull northeast away from the region Tuesday
night with partial clearing expected.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Wednesday and Thursday will feature generally fair weather with
near seasonal temperatures. An upper trof will be swinging
across the region through the period. An isolated shower
couldn't be completely ruled out either afternoon but no
significant rainfall is expected. Temperatures both days are
expected to be near seasonal for this time of year. As we head
toward next weekend, a warming trend is expected along with
continued dry weather.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: A period of MVFR conditions is likely this morning
from KMLT and KGNR north to KFVE as an area of showers and
storms moves east through the area from around dawn to late
morning. Gusty winds are possible with the storms. MVFR
ceilings may persist into early afternoon over far Northern
Maine, but then VFR will prevail late afternoon into tonight.

SHORT TERM: Outlook Monday through Thursday

Mon...VFR. Light W-NW winds.

Mon night - Tue...MVFR. Rain expected, especially KBGR/KBHB
terminals.

Tue night - Thu...VFR. Isld shower possible both Wed and Thu
afternoons.

&&

.MARINE...
NEAR TERM: Conditions remaining below small craft levels.

SHORT TERM: Winds/seas expected to remain below SCA levels
through period. Visibility may be reduced to 1 to 3 NM at
times in rain later Monday night and Tuesday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Foisy
Short Term...Duda
Long Term...Duda
Aviation...Foisy/Duda
Marine...Foisy/Duda
Hazardous weather outlook, Jul 21, 4:53 AM EST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
553 AM EDT Sun Jul 21 2019

MEZ003>006-010-011-015>017-031-032-221000-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Southern Piscataquis-Northern Washington-
553 AM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine, North Woods Maine and
Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Strong to locally severe storms are possible this morning,
especially from the Central Highlands east toward Northern Washington
and Southern Aroostook County. Gusty winds, small hail, and heavy
rainfall are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-002-029-030-221000-
Northwest Aroostook-Northeast Aroostook-Coastal Hancock-
Coastal Washington-
553 AM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Far Northern Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-221000-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
553 AM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 21, 5:44 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Caribou ME
644 AM EDT Sun Jul 21 2019

MEZ004-010-211130-
Northern Piscataquis-Central Piscataquis-
644 AM EDT Sun Jul 21 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PISCATAQUIS COUNTY...

At 643 AM EDT, a strong thunderstorm was located near Seboomook, or
26 miles north of Greenville, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ripogenus, Kokadjo, Northeast Carry, Lobster Lake, Rockwood, Lobster
Township, Seboomook, Frenchtown, Baxter State Park, Spencer Bay,
North East Carry, Mount Kineo and Lily Bay.

If you are on or near any ponds or lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4574 6979 4577 6978 4575 6976 4575 6973
      4576 6972 4578 6973 4579 6971 4583 6972
      4584 6970 4587 6972 4588 6971 4585 6968
      4586 6965 4595 6968 4606 6908 4565 6904
      4567 6974 4569 6978 4574 6981
TIME...MOT...LOC 1043Z 261DEG 35KT 4583 6972

Foisy

The radar

The Caribou radar (KCBW), 134 km away, was scanning. The volume nearest the first event began at 11:39 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Piscataquis

When
July 21, 6:39 AM EST
Where
Piscataquis County, Kokadjo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.670, -69.450

The hail damaged some vehicles.

Thunderstorm Wind, Penobscot

When
July 21, 7:30 AM EST
Where
Penobscot County, 0.84 mi NE of West Seboois
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.540, -68.870

A tree was toppled on Route 11 by wind gusts estimated at 60 mph. The time is estimated.

Hail, Penobscot

When
July 21, 7:30 AM EST
Where
Penobscot County, 4 mi NW of West Seboois
Measured
1.5 in hail
Reported by
Public
Coordinates
45.571, -68.939

Thunderstorm Wind, Penobscot

When
July 21, 7:45 AM EST
Where
Penobscot County, 4 mi E of West Seboois
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.530, -68.797

Docks were flipped and damaged on Cedar Lake by wind gusts estimated at 60 mph. The time is estimated.

Hail, Penobscot

When
July 21, 8:10 AM EST
Where
Penobscot County, 7 mi S of Medway
Measured
1.25 in hail
Reported by
Public
Coordinates
45.519, -68.530

Hail, Penobscot

When
July 21, 8:48 AM EST
Where
Penobscot County, 5 mi N of Springfield
Measured
1.75 in hail
Reported by
Public
Coordinates
45.472, -68.130

The hail size ranged up to golf ball. The hail damaged some vehicles.

Thunderstorm Wind, Washington

When
July 21, 9:20 AM EST
Where
Washington County, 2 mi WSW of Topsfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.409, -67.788

Multiple trees were toppled by wind gusts estimated at 60 mph. The time is estimated. Nickel size hail also occurred.

Thunderstorm Wind, Washington

When
July 21, 10:00 AM EST
Where
Washington County, Grand Lake Stream
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.180, -67.780

Trees and power lines were toppled at Grand Lake Stream by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Washington

When
July 21, 10:21 AM EST
Where
Washington County, 2 mi ENE of Alexander
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.091, -67.432

Trees were toppled on to power lines by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Piscataquis

When
July 21, 10:34 AM EST
Where
Piscataquis County, Brownville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.300, -69.030

Trees and power lines were toppled around Brownville by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Washington

When
July 21, 10:40 AM EST
Where
Washington County, 1 mi ENE of Meddybemps
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.035, -67.351

Trees and power lines were toppled by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Washington

When
July 21, 10:45 AM EST
Where
Washington County, 2.85 mi NW of Ayers
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
45.010, -67.270

A tree was toppled on to power lines in Charlotte by wind gusts estimated at 60 mph. The time is estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841500, 841502, 841503, 841505, 841506, 841515, 841516, 841518, 841521, 841522, 841527, 841529.